Inflammatory Bowel Disease Drugs May Increase Leukemia Risk

Thiopurines found to increase the risk of myeloid disorders.

Thiopurines found to increase the risk of myeloid disorders.

Inflammatory bowel disease (IBD) patients face a greater risk of developing myeloid disorders, according to the results of a recent study.

Published in Clinical Gastroenterology and Hepatology, researchers find that immunosuppressive drugs carry a seven-fold increase for the development of diseases such as acute myeloid leukemia and myelodysplastic syndrome.

"In order to make appropriate, informed decisions about thiopurines, patients and providers need to be well-educated about the risks and benefits of this treatment," said study author Laurent Peyrin-Biroulet, MD, PhD, in a press release. "According to our research, the risk of myeloid disorders was not increased among the overall IBD population, compared with the general population, however it was increased amongst those taking thiopurines. We hope these findings encourage other researchers to investigate more about the drug and its potentially harmful effects."

In an observational study of IBD patients exposed to thiopurines, researchers examined 19,486 patients from May 2004 through June 2005. After 3 years of follow up, there were 5 patients diagnosed with incident myeloid disorders, with 4 of those patients previously exposed to thiopurines.

Patients who never received thiopurines were not found to have an increased risk of myeloid disorders.

While the study reveals a strong connection between thiopurines and myeloid disorders in IBD patients, the absolute risk to individual patients was only found to be 1 in 10,000, however.

“The link between IBD patients receiving thiopurines and myeloid disorders remains complex,” the study authors write. “Physicians need to balance this risk against the known benefits of thiopurines in the management of IBD.”